When someone reports that they may be having a paranormal experience because they are seeing things (shadows, movement, strange anomalies) , hearing things (knocks, footsteps, voices), smelling strange smells, feeling something touch them, getting strange marks on their skin having frightening dreams we typically ask a series of questions to help rule out non paranormal reasons. One of the most obvious questions, of course is drug use.
When we think of drug use, the first thing that comes to mind is illegal drugs. Then we may think about drugs used for mental illness. What about commonly prescribed drugs like antibiotics, sleep medications, blood pressure medicines and smoking cesstation drugs?
In doing some research I have found that a lot of commonly prescribed antibiotics, sleep aids and blood pressure medications have little known side effects such as hallucinations, strange skin rashes, vivid night terrors, memory loss, sleep- walking, eating, driving and any number of other things ou might attribute as being paranormal and probably would not associate with these commonly prescribed medications. With some medications such as fluoroquinolone antibiotics (Levaquin, Cipro, Avelox to name a few) the effects can last for months after stopping the medication.
Along with the above mentioned fluoroquinolone antibiotics some blood pressure medications such as Lisinopril, sleep medications like Lunesta and corticosteroids have been known to have the side effect of hallucinations, even after having taken them for a while with no ill effects.
Sleep medications like Lunesta and Ambien have been known to cause vivid night terrors or strange “waking dreams”. There have also been reports of them causing people to perform actions (such as eating, gambling, walking even driving) in their sleep with no waking knowledge of it.
Smoking cesstation drugs like Chantix have been known to cause depression, anxiety, and hallucinations.
Erectile dysfunction drugs such as Viagra can cause visual anomalies such as spots, flashes and blank spots in vision.
I cannot list all the medications and their possible effects or this article would go on forever. The point is that when something unusual happens and we are looking for a reason for it something like the antibiotic we are taking for our sinus infection or our blood pressure medication is probably not going to be something we think about. This is why it is very important to discuss any unusual experiences we may have with our doctors especially if we are on long term medications. They just might be the culprit. It should also be noted that you should never stop any medications without first fully discussing it with your doctor.
We cannot say that medications are the reason for any experiences we have Most of the time it is probably not since these are not common side effects. The important thing to remember is that knowledge is power and prescription medications are just one more thing to consider when ruling out possible causes of unusual experiences.
WorstPills.org -. (n.d.). Retrieved August 25, 2015, from http://www.worstpills.org/includes/page.cfm?op_id=459
Popular Antibiotics May Carry Serious Side Effects. (2012, September 10). Retrieved August 25, 2015, from http://well.blogs.nytimes.com/2012/09/10/popular-antibiotics-may-carry-serious-side-effects/?_r=0
6 Of The Strangest Prescription Drug Side Effects. (2014, October 2). Retrieved August 25, 2015, from http://www.medicaldaily.com/side-effects-may-vary-wildly-6-strangest-things-prescription-drugs-are-capable-306142
Medicine triggers hallucinations. (n.d.). Retrieved August 25, 2015, from http://onlineathens.com/stories/122308/liv_370237719.shtml#.Vdxk5PlViko